Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS Dodge City, KS

May 4, 2019Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 2019, 4:56 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 4:56 PM MDT (22:56 UTC)
Expired
May 4, 2019, 5:11 PM MDT
In force
15 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
-204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS53 KDDC 042256
SVRDDC
KSC075-093-050000-
/O.NEW.KDDC.SV.W.0020.190504T2256Z-190505T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
556 PM CDT Sat May 4 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...

* Until 700 PM CDT/600 PM MDT/.

* At 555 PM CDT/455 PM MDT/, a severe thunderstorm was located near 
  Syracuse, moving east at 15 mph. This replaces the previous 
  warning for Hamilton and Kearny counties.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Syracuse and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 10180 3804 10177 3806 10129 3774 10128
      3774 10164
TIME...MOT...LOC 2255Z 277DEG 14KT 3795 10166 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
1 follow-up statement
697 
WWUS53 KDDC 042311
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
611 PM CDT Sat May 4 2019

KSC075-093-042321-
/O.CAN.KDDC.SV.W.0020.000000T0000Z-190505T0000Z/
Hamilton KS-Kearny KS-
611 PM CDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
SOUTHWESTERN KEARNY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3786 10180 3804 10177 3806 10129 3774 10128
      3774 10164
TIME...MOT...LOC 2310Z 277DEG 14KT 3794 10158 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:28 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 4, 12:28 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
128 PM CDT Sat May 4 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1223 PM CDT Sat May 4 2019

Thunderstorms will be possible across portions of western Kansas
late this afternoon and evening as a series of weak H5 vort maxima
associated with an upper level jet core kick out of the Southern
Rockies into the Western High Plains. Steepening low/mid level lapse
rates and increasing instability will set the stage for likely
thunderstorm development in the vicinity of a trough axis across
eastern Colorado this afternoon with any potential storms expected
to then spread eastward into southwest Kansas through this evening.
There is a minimal severe risk with favorable deep layer shear
present and modest instability with MLCAPE values upward of 1000
J/kg. As for temperatures, Look for lows well down into the 50s(F)
in central Kansas tonight with a few 40s(F) possible in west central
and southwest Kansas. Prevailing southerlies through tomorrow will
draw warmer air into western Kansas, pushing highs well up into the
70s(F) in central Kansas Sunday afternoon to the lower/mid 80s(F)
in portions of southwest Kansas.

.LONG TERM...(Sunday night through Saturday)
Issued at 125 PM CDT Sat May 4 2019

Thunderstorm chances shift eastward more into central Kansas Sunday
ahead of an slowly advancing surface trough axis across southwest
Kansas. Prevailing southerlies will enhance moisture advection ahead
of the trough increasing instability throughout the area. With
increasing low/mid level lapse rates and a +70kt field of westerlies
aloft, isolated to widely scattered thunderstorms will be possible
late in the afternoon into the evening time frame across the region
in question. Along with decent vertical shear profiles and the
amount of instability available, a marginal risk for severe storms
cannot be ruled out late Sunday. Although weak ridging and an
associated weak flow aloft move out of the Intermountain West into
the Western High Plains Monday, thunderstorms will be possible again
as a cold front is projected to push southward into western and
central Kansas by the afternoon time period. With abundant
moisture/instability present, sufficient forcing associated with the
frontal boundary should be enough to trigger thunderstorm development
across central and portions of southwest Kansas Monday afternoon/evening.
The ongoing more active period is expected to continue through the
middle part of the week as medium range models indicate an upper level
trough pushing off the Pacific into the Desert Southwest Tuesday,
setting up an increasingly difluent southwest flow aloft across
the Western High Plains.

High Temperatures Monday will be dependent on how far south the
aforementioned frontal boundary pushes into western and central
Kansas before stalling out. Based on the latest model runs, highs
could struggle to reach the 70s(F) in central Kansas Monday
afternoon with the 80s(F) possible near and along the Oklahoma
border. Milder temperatures are likely to persist through the
middle of the week before a significant cold front pushes through
western Kansas sometime late Wednesday, allowing much cooler air
to spill into the the high plains and dropping temperatures well
below normal to finish out the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM CDT Sat May 4 2019

Isolated to widely scattered thunderstorms will be possible across
southwest Kansas this evening, potentially affecting KGCK, KLBL,
and KDDC. Otherwise, VFR conditions will prevail in the vicinity
of all TAF sites through late this evening. A southeasterly upslope
flow and high relative humidity will be conducive to low level
stratus development across south central and portions of southwest
Kansas early Sunday morning resulting in possible MVFR/IFR cigs
in the vicinity of all TAF sites generally after 08Z. Light south-
southeast winds will increase 15 to 25kt across the region mid/late
afternoon and continue through this evening as surface high pressure
continues to shift slowly east across the Upper Midwest. Southerly
winds are then expected to subside somewhat late evening with loss
of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  50  80  57 /  10  30  10  20
GCK  75  48  82  53 /  20  40  10  10
EHA  77  50  82  52 /  40  50  10  10
LBL  74  50  82  55 /  30  50  10  10
HYS  73  50  78  55 /  10  20  10  20
P28  69  52  76  57 /  10  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 4, 3:51 AM MDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sat May 4 2019

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sat May 4 2019 /351 AM MDT Sat May 4 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon and
tonight. The storms during the afternoon and evening could be
severe with hail to half dollar size and winds to 60 mph. Isolated
instances of golf ball hail can't be ruled out, especially in the
southwestern corner of Kansas.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible each day through Tuesday.
Monday and Tuesday look particularly active with very large hail,
damaging winds and possibly even tornadoes.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will probably be needed across far western Kansas
after 4 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 4, 3:36 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
436 PM CDT Sat May 4 2019

KSZ084-042200-
Morton KS-
436 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON COUNTY UNTIL
500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rolla and Richfield.

LAT...LON 3711 10185 3734 10187 3738 10157 3712 10156
TIME...MOT...LOC 2135Z 255DEG 20KT 3723 10179

JJOHNSON
Local storm report, May 4, 3:38 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             9 N SYRACUSE            38.11N 101.75W
05/04/2019  E1.00 INCH       HAMILTON           KS   PUBLIC

&&
Special weather statement, May 4, 3:43 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
343 PM MDT Sat May 4 2019

KSZ061-042215-
Hamilton KS-
343 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Syracuse, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hamilton
County.

LAT...LON 3774 10188 3794 10195 3799 10191 3786 10155
      3774 10153
TIME...MOT...LOC 2143Z 231DEG 24KT 3789 10184

JJOHNSON
Local storm report, May 4, 3:59 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             9 N COOLIDGE            38.17N 102.01W
05/04/2019  E1.00 INCH       HAMILTON           KS   PUBLIC

            CORRECTION FROM REPORT NORTH OF SYRACUSE.
            MEANT TO BE 9N COOLIDGE.

&&
Local storm report, May 4, 4:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             SYRACUSE                37.98N 101.76W
05/04/2019  E1.00 INCH       HAMILTON           KS   LAW ENFORCEMENT

&&
Special weather statement, May 4, 4:44 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT Sat May 4 2019

KSZ084-042315-
Morton KS-
544 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elkhart, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elkhart and Wilburton.

LAT...LON 3712 10204 3716 10172 3700 10167 3699 10204
TIME...MOT...LOC 2243Z 274DEG 14KT 3702 10210

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:31 PM MDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 16 more11 hr
May 4, 2:29 PM MDTSevere Thunderstorm WarningDDCHamilton61 min
May 4, 3:22 PM MDTSevere Thunderstorm WarningDDCHamilton53 min
May 4, 3:36 PM MDTSpecial Weather StatementDDCMorton24 min
May 4, 3:43 PM MDTSpecial Weather StatementDDCHamilton32 min
May 4, 4:12 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny48 min
May 4, 4:44 PM MDTSpecial Weather StatementDDCMorton31 min
May 4, 5:10 PM MDTSpecial Weather StatementDDCMorton50 min
May 4, 5:13 PM MDTSpecial Weather StatementDDCKearny62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.